login about faq

Does intake of Heavy Antibiotics affects Menstrual Cycle?

asked Jun 03 '13 at 03:26

Princie's gravatar image

Princie
1111


In short

The simple answer to that is yes, many antibiotics do affect menstrual periods. The mechanism of how that happens is mainly related to reducing the available estrogen hormone which can lead to a change in the cycle and make it irregular.

Details

As you are aware in the first fourteen days of a 28 day menstrual cycle, the follicle starts growing and the initial hormone production is mainly estrogen. This starts making the lining of the endometrium thicker. After ovulation estrogen is joined by progesterone from the corpus luteum making the endometrium denser and mature. Estrogen is not only metabolized by the liver but also re-circulated between the gut and the liver (entero-hepatic circulation).

Antibiotics can affect estrogen metabolism in two ways. Most antibiotics are metabolized in the liver and their presence can affect the rate of metabolism of estrogen (and progesterone). This can change the supply of estrogen available in the blood and that can cause irregularity of the cycle. Some antibiotics cause diarrhea like symptoms as they change the gut flora. This cause’s excessive excretion of estrogen through the gut as there is less time for re-absorption of estrogen (thus affecting the entero-hepatic circulation). This too reduces levels of estrogen in the blood..

Thus by changing the levels of estrogen in the blood the cycle will get disturbed because the pituitary gland secretes it's hormones depending on the level of estrogen in the blood. It is now getting the wrong information and wont act as expected. Ovulation is dependent on the pituitary gland identifying that there is enough estrogen in the blood and all these delicate balances are scuppered on antibiotic treatment.

This way, many antibiotics can cause irregular menstrual cycle.

The other point to note is you take antibiotics when you are not well. But process itself can alter your body’s metabolic behavior and ability to maintain a steady level of the hormone.

One very practical point to note are antibiotics can affect the level of estrogen (and progestin) of the oral contraceptive pills. This in turn can cause the OC pill to fail when antibiotics are used in the same time period. Antiobiotics like Rifampicin, Ampicillin and some Cephalosporins are particularly notorious for this.

link

answered Jun 17 '13 at 01:30

Dr%20Bhide's gravatar image

Dr Bhide
936310

Thank you! I've had to take antibiotics three times in the last year for different infections. I kept bleeding irregularly while taking the antibiotics, but doctors kept saying it was unrelated. I knew that was hogwash, but I couldn't find any information to back me up until now!

link

answered Jul 20 '14 at 00:53

5%20crazies%20live%20here's gravatar image

5 crazies live here
1

Your answer
toggle preview

Follow this question

By Email:

Once you sign in you will be able to subscribe for any updates here

By RSS:

Answers

Answers and Comments

Markdown Basics

  • *italic* or __italic__
  • **bold** or __bold__
  • link:[text](http://url.com/ "title")
  • image?![alt text](/path/img.jpg "title")
  • numbered list: 1. Foo 2. Bar
  • to add a line break simply add two spaces to where you would like the new line to be.
  • basic HTML tags are also supported

Tags:

×32

Asked: Jun 03 '13 at 03:26

Seen: 186,366 times

Last updated: Jul 20 '14 at 00:53

powered by OSQA